South Carolina, 2016

Hail and Damaging Winds in South Carolina, August 18, 2016

August 18, 2016 · NWS CAE · 8 events in 4 counties and zones

Patterns were favorable for convection with weak lee-side troughing lying across the Midlands and Central Savannah River Area, with weak moist onshore flow out of the SE off the Atlantic. High pressure ridging aloft extending across Florida into the Gulf of Mexico, with short wave troughs riding up and over the periphery of the ridge into the area in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Patterns were favorable for convection with weak lee-side troughing lying across the Midlands and Central Savannah River Area, with weak moist onshore flow out of the SE off the Atlantic. High pressure ridging aloft extending across Florida into the Gulf of Mexico, with short wave troughs riding up and over the periphery of the ridge into the area in the afternoon. Abundant surface heating contributed to weak convergence in the low levels to trigger afternoon convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 18, 1:42 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 18, 1:42 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT THU AUG 18 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into the
Gulf of Mexico through the weekend. North of the ridge, a pressure
trough and associated moisture will be in the forecast area. The
pattern indicates continued above normal temperatures because of
the ridging and thunderstorms associated with the trough.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak upper ridging will continue over the region through tonight
with a lee-side trough at the surface. Convergence into the
trough combined with strong heating will continue to promote
scattered to numerous showers and thunderstorms this afternoon
and evening. Moisture is abundant with precipitable water values
generally around 2.0 to 2.1 inches. Mesoscale analysis this
afternoon shows moderate instability across the forecast area with
LI values around -6 to -7. Slow storm movement and relatively high
precipitable water supports a threat of locally heavy rainfall.
The instability indicates a possibility of damaging wind with a
few of the thunderstorms. DCAPE values are slightly lower than
yesterday at around 900 J/kg. Temperatures are on track this
afternoon with above normal highs still expected in the middle
90s. Overnight lows generally in the lower 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A surface trough and weakening upper ridge supports chance to high
chance of mainly diurnal thunderstorms on Friday and Saturday.
Atmospheric moisture across the area will remain high,
particularly on Saturday with models suggesting values above 2
inches. Such large values support heavy rainfall in thunderstorms
and may produce localized flooding.

Models indicate a series of embedded upper level disturbances
moving over the ridge from early Saturday morning through the
evening, supporting convective activity. However 500 mb
temperatures -6 degrees C or warmer will help to limit severe
potential. Temperatures will remain above normal during the
period.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
An upper level trough will move through the Great Lakes region
late this weekend. The associated cold front will move into the
Southeast early next week and stall as mid and upper flow becomes
parallel to the front. Recent model runs have been inconsistent
with how far south the front will push. At this time, it is not
clear whether the front will push through the forecast area or
stall somewhere over it. There will be above normal temperatures
and a chance for thunderstorms Sunday and Monday ahead of and
during the possible frontal passage. Temperatures during the
remainder of the period will be cooler with the front over or
south of the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions expected for a majority of the TAF period outside
of diurnal convection and possible early morning stratus.

Bermuda high pressure will gradually weaken over the region through
the period while moisture and instability increase. Scattered
diurnal convection will continue through this evening. Restrictions
may be possible in heavy rain with storms that move over the
terminals. Strong winds will also be possible. Have indicated VCTS
in all TAFs through 19/03Z, but may amend as confidence in
coverage and timing increase. Convection expected to diminish
tonight as instability decreases with the loss of daytime heating.
Bufkit model soundings show abundant low level moisture early
Friday. Model guidance is indicating potential for fog/stratus,
but believe stratus is the more likely scenario given a 25 kt low
level jet and expected debris clouds. Winds will generally be out
of the southwest through the period at around 7 knots or less.

EXTENDED AVIATION OUTLOOK...Scattered to numerous diurnal
thunderstorms each day. Some late night/early morning fog/stratus
possible.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Aug 18, 1:33 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
233 AM EDT THU AUG 18 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
233 AM EDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 12:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
134 PM EDT THU AUG 18 2016

SCZ015-016-021-022-028-029-181830-
LEE-RICHLAND-FAIRFIELD-CHESTERFIELD-LANCASTER-KERSHAW-
134 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT KERSHAW...SOUTHEASTERN
LANCASTER...NORTHERN RICHLAND...SOUTH CENTRAL CHESTERFIELD...EAST
CENTRAL FAIRFIELD AND NORTHWESTERN LEE COUNTIES...

AT 132 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTH OF KERSHAW...
OR 13 MILES NORTH OF CAMDEN...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL ALSO EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF...MCBEE AND BETHUNE.

LAT...LON 3446 8016 3436 8029 3410 8071 3436 8092
      3459 8031
TIME...MOT...LOC 1732Z 307DEG 7KT 3444 8055

HC
Special weather statement, Aug 18, 1:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT THU AUG 18 2016

SCZ027-028-030-037-181915-
LEXINGTON-RICHLAND-CALHOUN-AIKEN-
209 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND...SOUTHERN LEXINGTON AND NORTHEASTERN AIKEN
COUNTIES...

AT 208 PM EDT...STRONG THUNDERSTORMS WERE NEAR RED BANK AND NEARLY
STATIONARY.

WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...CAYCE...RED BANK...SOUTH CONGAREE...PINE RIDGE...
GASTON...SWANSEA...WAGENER...PELION...GILBERT AND PERRY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3379 8156 3399 8131 3389 8094 3360 8128
TIME...MOT...LOC 1808Z 308DEG 4KT 3388 8132

HC
Special weather statement, Aug 18, 1:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EDT THU AUG 18 2016

SCZ015-021-022-028-181930-
RICHLAND-FAIRFIELD-LANCASTER-KERSHAW-
236 PM EDT THU AUG 18 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL KERSHAW...SOUTHWESTERN
LANCASTER...NORTHERN RICHLAND AND NORTHEASTERN FAIRFIELD COUNTIES...

AT 235 PM EDT...STRONG THUNDERSTORMS WERE 8 MILES SOUTH OF HEATH
SPRINGS...OR 16 MILES NORTH OF CAMDEN. THESE STORMS ARE NEARLY
STATIONARY.

WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMDEN AND LUGOFF.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3443 8107 3459 8069 3437 8040 3412 8067
TIME...MOT...LOC 1835Z 316DEG 3KT 3448 8071

HC

The radar

The Columbia radar (KCAE), 25 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lexington

When
August 18, 1:45 PM EST to 1:52 PM EST
Where
Lexington County, 0.57 mi W of Gilbert
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.920, -81.390

Social Media report with images of multiple trees down near the town of Gilbert, SC. Time estimated from public reports and radar data.

Thunderstorm Wind, Sumter

When
August 18, 2:39 PM EST to 2:45 PM EST
Where
Sumter County, 2.39 mi NNW of Hagood
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.084, -80.579

SC Dept. of Transportation Office reported multiple trees and a power line down on State Farm Road near Rembert, SC.

Thunderstorm Wind, Sumter

When
August 18, 2:42 PM EST to 2:46 PM EST
Where
Sumter County, 1.89 mi W of Borden
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.070, -80.513

SC DOT Office reported trees across roadway on TB Wright Road at intersection with US Highway 521.

Hail, Orangeburg

When
August 18, 3:45 PM EST to 3:55 PM EST
Where
Orangeburg County, 4.27 mi WSW of Rowesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.350, -80.920

Trained spotter reported dime-to-nickel size hail covering the ground, along with 1.5 inches of rain within a 30-minute period.

Thunderstorm Wind, Bamberg

When
August 18, 4:00 PM EST to 4:05 PM EST
Where
Bamberg County, 2.17 mi N of Embree
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
33.131, -80.924

Trees reported down on roadway intersection Hick's Road at Hunter's Mill Road.

Thunderstorm Wind, Bamberg

When
August 18, 4:00 PM EST to 4:08 PM EST
Where
Bamberg County, 1.63 mi ENE of Embree
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.107, -80.893

Tree down, reported blocking roadway on Berea Road near the Colleton County line. Time estimated by radar.

Thunderstorm Wind, Bamberg

When
August 18, 4:00 PM EST to 4:05 PM EST
Where
Bamberg County, 2.17 mi N of Embree
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.131, -80.924

Tree and downed power line reported in roadway at intersection of Ehrhardt Road and Hunter's Chapel Road. Time estimated by radar.

Thunderstorm Wind, Orangeburg

When
August 18, 4:20 PM EST to 4:25 PM EST
Where
Orangeburg County, 1.19 mi NW of Eutawville
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
33.414, -80.362

Public report of multiple trees down on Moncks Corner Road near SC Highway 6. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655844, 655846, 655848, 655842, 655853, 655855, 655861, 655858.